Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 12, 2023, 2:20 PM CDT for 51 counties in Iowa. It took effect at Apr 13, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 2:20 PM CDT (19:20 UTC)
- In effect from
- Apr 13, 2023, 12:00 PM CDT
- Expired
- Apr 13, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS83 KDMX 121920 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 220 PM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Will Continue Across All of Iowa this Afternoon and Again on Thursday Afternoon and Evening... .The combination of low humidity values, very strong southwesterly winds, above normal temperatures, and dry fuels will result in critical and erratic fire conditions across all of central Iowa this afternoon and again on Thursday afternoon. Some improvement in RH and slightly less wind is expected on Friday. IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-130330- /O.UPG.KDMX.FW.A.0004.230413T1700Z-230414T0100Z/ /O.NEW.KDMX.FW.W.0004.230413T1700Z-230414T0100Z/ /O.CON.KDMX.FW.W.0003.000000T0000Z-230413T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass- 220 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR PORTIONS OF CENTRAL AND NORTHERN IOWA... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR PORTIONS OF CENTRAL AND NORTHERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect through 8pm CDT tonight and again on Thursday from noon to 8 PM CDT. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Portions of Central and Northern Iowa * WIND...Southwest winds of 20 to 30 mph with gusts of 30 to 40 mph. * HUMIDITY...Dropping to around 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is NOT recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-130330- /O.NEW.KDMX.FW.W.0004.230413T1700Z-230414T0100Z/ /O.CON.KDMX.FW.W.0003.000000T0000Z-230413T0100Z/ Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 220 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect through 8pm CDT tonight and again on Thursday from noon to 8 PM CDT. * AFFECTED AREA...Portions of Southern and Central Iowa. * WIND...Southwest at 20 to 30 mph with gusts of 30 to 40 mph. * HUMIDITY...Dropping to around 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
5 follow-up statements
342 WWUS83 KDMX 130137 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 837 PM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Will Continue Across All of Central Iowa Thursday Afternoon and Evening... .The combination of low humidity values, very strong southwesterly winds, above normal temperatures, and very dry fuels will result in critical and erratic fire conditions across all of central Iowa again on Thursday afternoon. Some improvement is expected on Friday with higher relative humidity and slightly less wind. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-130945- /O.CON.KDMX.FW.W.0004.230413T1700Z-230414T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 837 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR ALL OF CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect Thursday from noon to 8 PM CDT. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...All Central Iowa * WIND...Southwest winds of 20 to 30 mph with gusts of 30 to 40 mph. * HUMIDITY...Dropping to 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is NOT recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
337 WWUS83 KDMX 130749 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 249 AM CDT Thu Apr 13 2023 ...Critical Fire Weather Conditions Will Continue Across All of Central Iowa This Afternoon and Early Evening... .Little change in fire weather conditions is expected from yesterday. The combination of low humidity values, strong southwest winds, well above normal temperatures, and very dry fuels will result in critical and erratic fire conditions across all of central Iowa again this afternoon. Some improvement is expected on Friday with higher relative humidity and slightly less wind. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131700- /O.CON.KDMX.FW.W.0004.230413T1700Z-230414T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 249 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR ALL OF CENTRAL IOWA... * AFFECTED AREA...All Central Iowa * WIND...Southwest winds of 15 to 30 mph with gusts of 25 to 35 mph. * HUMIDITY...Dropping to 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is NOT recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines Small
804 WWUS83 KDMX 131643 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1143 AM CDT Thu Apr 13 2023 ...Critical Fire Weather Conditions Will Continue Across All of Central Iowa This Afternoon and Early Evening... .Little change in fire weather conditions is expected from yesterday. The combination of low humidity values, strong southwest winds, well above normal temperatures, and very dry fuels will result in critical and erratic fire conditions across all of central Iowa again this afternoon and evening. Some improvement is expected on Friday with higher relative humidity and slightly less wind. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-140045- /O.CON.KDMX.FW.W.0004.230413T1700Z-230414T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1143 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FOR ALL OF CENTRAL IOWA... * AFFECTED AREA...All Central Iowa * WIND...Southwest winds of 15 to 30 mph with gusts of 25 to 35 mph. * HUMIDITY...Dropping to 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is NOT recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
472 WWUS83 KDMX 131929 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 229 PM CDT Thu Apr 13 2023 ...Critical Fire Weather Conditions Will Continue across All of Central Iowa This Afternoon and Early Evening... .The combination of low humidity values, strong southwest winds, well above normal temperatures and very dry fuels will result in critical and erratic fire conditions across all of central Iowa this afternoon and evening. Some improvement is expected on Friday with higher relative humidity and slightly less wind, however elevated fire danger will still exist. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-140100- /O.CON.KDMX.FW.W.0004.000000T0000Z-230414T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 229 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR ALL OF CENTRAL IOWA... * AFFECTED AREA...All Central Iowa * WIND...Southwest winds of 15 to 30 mph with gusts of 25 to 35 mph. * HUMIDITY...Dropping to 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly and uncontrollably. Outdoor burning is NOT recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
212 WWUS83 KDMX 140113 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 813 PM CDT Thu Apr 13 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-140215- /O.EXP.KDMX.FW.W.0004.000000T0000Z-230414T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 813 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING HAS EXPIRED FOR THE AREA... Conditions have improved across the area but an elevated fire danger will still persist into Friday despite the Red Flag Warning having expired. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 12:46 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 12, 12:46 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1246 PM CDT Wed Apr 12 2023 ...Updated for the 18z Aviation Discussion... .UPDATE... Issued at 1238 PM CDT Wed Apr 12 2023 Earlier, a Red Flag Warning was expanded for all Iowa counties for today due to combination of very strong SW winds, very warm temps, and low RH. Winds are meeting RFW criteria in most locations already, and RH values as of 1230pm continue to fall, with some readings below 30% now starting to show up. Expect this falling RH trend through late afternoon/early evening. Seeing a few fires continue to pop up on GOES-16 Fire Products as well. && .DISCUSSION.../Today through Tuesday/ Issued at 234 AM CDT Wed Apr 12 2023 Key Messages: - Red Flag Warning for Critical Fire Weather conditions today, similar conditions forecast Thursday - Showers and thunderstorms with cold front late Friday into Saturday followed by much cooler temperatures Discussion: Iowa sits under the peak of the upper level ridge axis, a feature easily viewed in GOES water vapor imagery early this morning. A packed pressure gradient and LLJ has helped to keep winds breezy through the overnight with gusts of 20+ mph still occurring off and on across the area. As temperatures warm through the morning, what little temperatures inversion that exists will quickly be eroded and deep mixing will send gusts near 30 mph this afternoon. As such, have issued a Red Flag Warning for much of the area where conditions will result in critical fire weather conditions. Similar conditions are forecast on Thursday with little change to the pattern. If anything, winds will become stronger into western Iowa as a trough approaches from the west and tightens the pressure gradient there. For now there is a Fire Weather Watch in place, which will likely see some upgrade to Red Flag Warning later. Both today and the Thursday headlines match well with the SPC outlined elevated fire danger areas. By Friday the western US trough will slide into the midwest, pulling a cold front across Iowa late in the day. Instability is modest with higher CAPE south of the area. Still, expect to see thunderstorms with the frontal passage though any severe risk looks to remain south of the area. Models have trended slower with this system, allowing precipitation to linger into Saturday. Cold air advection behind the front will send temperatures near, and in northern Iowa below, seasonal averages. Highs through the weekend will remain in the 50s and 60s with gradual warming expected into next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1238 PM CDT Wed Apr 12 2023 VFR conditions will prevail this period at all terminals. Main aviation concern is strong and gusty southwest winds, with sustained winds from 15 to 25kts with a few gusts to 35 kts likely. Sfc winds should gradually subside after sunset, however an increasing low level jet will again lead to LLWS at all terminals overnight after 05Z through Thursday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>097. Fire Weather Watch from Thursday afternoon through Thursday evening for IAZ004>007-015>017-023>026-033>036-044>047-057-058- 070. && UPDATE...Fowle DISCUSSION...Hagenhoff AVIATION...Fowle
Hazardous weather outlook, Apr 12, 10:22 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1022 AM CDT Wed Apr 12 2023 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-131530- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass- 1022 AM CDT Wed Apr 12 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Red Flag Warning is in effect for the area this afternoon. Refer to the National Weather Service Web site at weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Fire Weather Watch is in effect for the area Thursday afternoon. Refer to the National Weather Service Web site at weather.gov/desmoines for more details. Critical fire weather conditions are expected Thursday due to warm, dry and windy conditions. Showers and storms return to the forecast late Friday and Friday night. The severe weather threat appears minimal at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Reports of any grass or wildfires over the next few days would be appreciated. IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-131530- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1022 AM CDT Wed Apr 12 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Red Flag Warning is in effect for the area this afternoon. Refer to the National Weather Service Web site at weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated fire weather conditions are expected Thursday due to warm, dry and windy conditions. Showers and storms return to the forecast late Friday and Friday night. The severe weather threat appears minimal at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Reports of any grass or wildfires over the next few days would be appreciated. Zogg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:57 AM CDT | Fire Weather Watch | DMX | Audubon, Boone, Calhoun, Carroll, Cass, Cerro Gordo and 16 more | 11 hr |
| Apr 12, 2:57 AM CDT | Red Flag Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 17 hr |
Nearby
Red Flag Warnings in Iowa, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.